Is Docetaxel worse than EC Cyclophosphamide?

I have had two cycles of EC Cyclophosphamide chemotherapy.  It has made me very tired and sent my blood glucose in to the 20s (I have T2 Diabetes and an under active thyroid) but I have not experienced severe nausea etc, so I know that I am fortunate.  I have one more cycle and then I will go onto 3 cycles of Doxetaxel (sorry don't know how to spell it). Has anyone else done this?  Which is the worst of the two drugs?  Originally I was told that EC would be more severe, but when I asked the oncologist she said there is not much difference and that she could not guess at how i will react.  I would be grateful to hear of anyone else's experiences.  Thank you.

  • Hello Thirds

    I had the same regimen as you and I found docetaxel different. There is no getting away from the fact that it was tiring. I also had herceptin and pertuzumab along with each dose of the docetaxel. I still get the H&P until March 2022.  Because of the multiple meds, I did not know at the time which was causing the quite bad diarrhoea. I don't have this now, so it must have been the docetaxel. My only side-effects were the tiredness and diarrhoea. 

    The onc was very good and prescribed Imodium type medicine and codeine to try to control diarrhoea. Unfortunately, I couldn't tolerate the codeine. She then offered to reduce the last dose of the three. However, I declined as I wanted the full treatment effect. I just did not go too far from a loo. It was during lockdown, so I was not really going out anyway. I did lie on the couch in the afternoons watching [nodding off to]  boxsets on TV during that chemo and this is really not like me, but I gave in to daytime TV and rolled with the tiredness. However,  for me it was worth it, as I got a complete clearance. Sorry, I don't know how the Type 2 diabetes plays in with these meds. For me EC was definitely the worst.

    All the best

    WallyDug

  • Thank you WallyDug.  That is reassuring.  Not nice but I can cope with tiredness etc.  T2 Diabetes is affected by taking steroids.  It sends the blood glucose levels sky high which can be very dangerous.  (For example I was told that if I had two consecutive readings over 15 I must go to the hospital.)  I did not do this as I did not feel unwell just very tired. Of course I will keep an eye on things.  I will only have 5 sessions of radiotherapy so that is good.  Some people have so many more.  I know how fortunate I am and I am grateful.  I try to go out everyday with the dogs and to keep to my normal routine as much as possible.  Good thing about living alone is that you can do whatever you want when you want to do it Slight smile.  Thank you so much for all your help.  I do appreciate it very much. 

  • Thirds, I suppose it is difficult to say with everyone reacting so differently as you said. I personally found that Docetaxel did not make me feel sick whereas the EC made me nauseas. After one round of Docetaxel, it was decided my body wasn’t tolerating it (please don’t use me as a benchmark as I was told that I was extremely sensitive to every med, both chemo and those prescribed to counteract the side effects!). I was then changed to weekly Paclitaxel and, although I was initially down having weekly rather than three weekly chemo, I found it so much more tolerable. I hardly felt up or down on it! The point I am making is that, I have read and experienced that Docetaxel feels “kinder” on you than EC and not to worry as, if you feel you are struggling, let your team know and there may be alternatives as a plan b.

    I wish you the best of luck,

    Bekky

    xxx

  • Your oncologist is right that it is impossible to say how you will react. I also had EC-T and I found EC not too bad, first few days tired out but back working by day 6 and slow jogging short distances by day 10. I felt quite nauseous that first week and was one of the unlucky ones that did vomit after my first cycle and had to be hospitalised. On EC, I had a bad week, an OK week and a good week.

    I found docetaxel much worse - but not everyone does. Some people find it is completely the other way around and they sail through docetaxel, or both. There's just no way of knowing.

    Docetaxel was very different from EC. I felt fine the first couple of days and then it hit me day 3. Painful joints, chills, extreme fatigue. I also found that side effects just kept coming, I got a skin reaction at about day 10, and my tongue and mouth had sores starting in week 3. They reduced my dosage after the first one as I just couldn't get off the sofa for 10 days. I was better after that, but still found docetaxel much tougher. My legs turned to jelly as well plus I had breathlessness so I could barely walk a quarter of a mile without feeling like that was a massive effort. With EC, the worst of side effects was in the first few days and then you gradually got better by the next cycle.

    However, chemo is cumulative so some of that tiredness may have been down to the fact it gets harder and harder for your body to recover the more cycles you have. So my bloods were lower and lower starting chemo and I only just scraped through to the final cycle without delays.

    You may find you are absolutely fine on docetaxel and that the worst is over for you. There is just no way of knowing until you have it.

    My only advice would be keep some paracetamol handy as I really did find that helped with the chills and pains. From cycle 2, I started taking them on day 3 before the pain started and that helped too.

    Good luck, you are almost finished with EC, and then you will be half way through!

  • I agree With all these comments, I have found EC and Docetaxel to be different but I have found every round, I’ve had 6, to be different in one way or another. You really don’t know how you’ll react I’m afraid, it’s all so personal x

  • Thank you Anna12345.  We are all individuals and just have to do the best that we can.  I am so grateful that I have not had worse side effects.  I will get there or ask my team. My steroids have been reduced because of the effect on my blood glucose, a little better this time around.  I am most grateful to you for taking the time to share your experience.  All the best and take care. Slight smile